Alert archive / California / Freeze Warnings in 2018

Freeze Warning 13, NWS Eureka, CA

November 9, 2018Humboldt County, Mendocino County, California

NWS Eureka, CA issued this freeze warning at Nov 9, 2018, 7:52 PM PST for Humboldt County, Mendocino County, California. It took effect at Nov 10, 2018, 12:00 AM PST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 9, 2018, 7:52 PM PST (03:52 UTC)
In effect from
Nov 10, 2018, 12:00 AM PST
Expired
Nov 10, 2018, 9:00 AM PST
In force
9 hr
Issued by
NWS Eureka, CA

Counties Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 71 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 3.9 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2018-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2018-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3863 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

672 
WWUS76 KEKA 100352
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
752 PM PST Fri Nov 9 2018

CAZ112-113-101700-
/O.UPG.KEKA.FR.Y.0029.181110T0800Z-181110T1700Z/
/O.NEW.KEKA.FZ.W.0013.181110T0800Z-181110T1700Z/
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Including the cities of Boonville, Philo, Comptche, Yorkville, 
Calpella, Hopland, Redwood Vly, Talmage, and Ukiah
752 PM PST Fri Nov 9 2018

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
SATURDAY...

The National Weather Service in Eureka has issued a Freeze
Warning...which is in effect from midnight tonight to 9 AM PST
Saturday. The Frost Advisory is no longer in effect. 

* LOW TEMPERATURES...upper 20s to mid 30s.

* LOCATIONS INCLUDE...Boonville...Comptche...Ukiah...Hopland.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

CAZ104>106-101700-
/O.UPG.KEKA.FR.Y.0029.181110T0800Z-181110T1700Z/
/O.NEW.KEKA.FZ.W.0013.181110T0800Z-181110T1700Z/
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-
Including the cities of Honeydew, Petrolia, Briceland, 
Ettersburg, Shelter Cove, Whitehorn, Hoopa, Orleans, Weitchpec, 
Willow Creek, Garberville, Redway, Pepperwood, Shively, Dinsmore,
Bridgeville, Alderpoint, and Benbow
752 PM PST Fri Nov 9 2018

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
SATURDAY...

The National Weather Service in Eureka has issued a Freeze
Warning...which is in effect from midnight tonight to 9 AM PST
Saturday. The Frost Advisory is no longer in effect. 

* LOW TEMPERATURES...upper 20s to mid 30s.

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...Petrolia, Honeydew, Ettersberg, Orleans,
  Willow Creek, Garberville, and Bridgeville.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

CAZ102-103-109-101700-
/O.CON.KEKA.FR.Y.0029.181110T0800Z-181110T1700Z/
Del Norte Interior-Northern Humboldt Coast-Mendocino Coast-
Including the cities of Gasquet, Eureka, Blue Lake, 
McKinleyville, Arcata, Fortuna, Ferndale, Fort Bragg, Rockport, 
Mendocino, Point Arena, and Gualala
752 PM PST Fri Nov 9 2018

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
PST SATURDAY...

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...Fort Bragg, Point Arena, Arcata, Eureka,
  Fortuna, and Gasquet.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$
2 follow-up statements
419 
WWUS76 KEKA 100540
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
940 PM PST Fri Nov 9 2018

CAZ103-101700-
/O.UPG.KEKA.FR.Y.0029.181110T0800Z-181110T1700Z/
/O.EXA.KEKA.FZ.W.0013.181110T0800Z-181110T1700Z/
Northern Humboldt Coast-
Including the cities of Eureka, Blue Lake, McKinleyville, Arcata,
Fortuna, and Ferndale
940 PM PST Fri Nov 9 2018

...FREEZE WARNING IN EFFECT UNTIL 9 AM PST SATURDAY...

The National Weather Service in Eureka has issued a Freeze
Warning...which is in effect until 9 AM PST Saturday. The Frost
Advisory is no longer in effect. 

* LOW TEMPERATURES...upper 20s to mid 30s.

* LOCATIONS INCLUDE...Arcata...Eureka...Fortuna. Coldest
  temperatures will be away from the coast in protected valleys

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

CAZ109-101700-
/O.UPG.KEKA.FR.Y.0029.181110T0800Z-181110T1700Z/
/O.EXA.KEKA.FZ.W.0013.181110T0800Z-181110T1700Z/
Mendocino Coast-
Including the cities of Fort Bragg, Rockport, Mendocino, 
Point Arena, and Gualala
940 PM PST Fri Nov 9 2018

...FREEZE WARNING IN EFFECT UNTIL 9 AM PST SATURDAY...

The National Weather Service in Eureka has issued a Freeze
Warning...which is in effect until 9 AM PST Saturday. The Frost
Advisory is no longer in effect. 

* LOW TEMPERATURES...upper 20s to mid 30s.

* LOCATIONS INCLUDE...Calm valleys away from the immediate coast
  including portions of Fort Bragg and Mendocino.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

CAZ104>106-101700-
/O.CON.KEKA.FZ.W.0013.181110T0800Z-181110T1700Z/
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-
Including the cities of Honeydew, Petrolia, Briceland, 
Ettersburg, Shelter Cove, Whitehorn, Hoopa, Orleans, Weitchpec, 
Willow Creek, Garberville, Redway, Pepperwood, Shively, Dinsmore,
Bridgeville, Alderpoint, and Benbow
940 PM PST Fri Nov 9 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST SATURDAY...

* LOW TEMPERATURES...upper 20s to lower 30s.

* LOCATIONS INCLUDE...Calm valleys away from the coast including
  Orleans...Willow Creek...Petrolia...Honeydew...Ettersberg... 
  Garberville...Bridgeville.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

CAZ112-113-101700-
/O.CON.KEKA.FZ.W.0013.181110T0800Z-181110T1700Z/
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Including the cities of Boonville, Philo, Comptche, Yorkville, 
Calpella, Hopland, Redwood Vly, Talmage, and Ukiah
940 PM PST Fri Nov 9 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST SATURDAY...

* LOW TEMPERATURES...upper 20s to lower 30s.

* LOCATIONS INCLUDE...Ukiah...Hopland...Boonville...Comptche.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

CAZ101-101700-
/O.EXA.KEKA.FR.Y.0029.181110T0800Z-181110T1700Z/
Coastal Del Norte-
Including the cities of Ft Dick, Crescent City, Smith River, 
and Klamath
940 PM PST Fri Nov 9 2018

...FROST ADVISORY IN EFFECT UNTIL 9 AM PST SATURDAY...

The National Weather Service in Eureka has issued a Frost
Advisory...which is in effect until 9 AM PST Saturday. 

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...Calm areas away from the immediate coast.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

CAZ102-101700-
/O.CON.KEKA.FR.Y.0029.181110T0800Z-181110T1700Z/
Del Norte Interior-
Including the city of Gasquet
940 PM PST Fri Nov 9 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST SATURDAY...

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...Gasquet.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$
799 
WWUS76 KEKA 101111
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
311 AM PST Sat Nov 10 2018


CAZ103>106-101700-
/O.CON.KEKA.FZ.W.0013.000000T0000Z-181110T1700Z/
Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Including the cities of Eureka, Blue Lake, McKinleyville, Arcata,
Fortuna, Ferndale, Honeydew, Petrolia, Briceland, Ettersburg, 
Shelter Cove, Whitehorn, Hoopa, Orleans, Weitchpec, Willow Creek,
Garberville, Redway, Pepperwood, Shively, Dinsmore, Bridgeville, 
Alderpoint, and Benbow
311 AM PST Sat Nov 10 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

* LOW TEMPERATURES...upper 20s to lower 30s.

* LOCATIONS INCLUDE...Arcata...Eureka...Fortuna...Orleans...
  Willow Creek...Petrolia...Honeydew...Ettersberg...
  Garberville...Bridgeville.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

CAZ109-112-113-101700-
/O.CON.KEKA.FZ.W.0013.000000T0000Z-181110T1700Z/
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
Including the cities of Fort Bragg, Rockport, Mendocino, 
Point Arena, Gualala, Boonville, Philo, Comptche, Yorkville, 
Calpella, Hopland, Redwood Vly, Talmage, and Ukiah
311 AM PST Sat Nov 10 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

* LOW TEMPERATURES...upper 20s to lower 30s.

* LOCATIONS INCLUDE...Fort Bragg...Point Arena...Ukiah...
  Hopland...Boonville...Comptche.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

CAZ101-102-101700-
/O.CON.KEKA.FR.Y.0029.000000T0000Z-181110T1700Z/
Coastal Del Norte-Del Norte Interior-
Including the cities of Ft Dick, Crescent City, Smith River, 
Klamath, and Gasquet
311 AM PST Sat Nov 10 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...Gasquet....

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this freeze warning went out at Nov 9, 3:06 PM PST, 4 hours 46 minutes earlier.

Area forecast discussion, Nov 9, 3:06 PM PST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
306 PM PST Fri Nov 9 2018

.SYNOPSIS...Mild afternoons, chilly nights, and very dry
conditions will continue through the weekend and into next week.

&&

.DISCUSSION...Sunny skies have prevailed across the northern half
of the area today, but thick smoke from a fire in Butte County
continues to blanket the S half of the area. The smoke has kept
temperatures cool today. This smoke should have little effect on
radiational cooling tonight. There is uncertainty with respect to
how the smoke will behave in the short term. With generally light
winds and a returning inversion, smoke may linger overnight over
the S portion of the area. There may be some improvement early
Saturday, but increasing easterly winds late Saturday may bring
smoke back into the area. Ended the growing season this morning
for forecast zone 110 due to over 50 percent coverage of freezing
temperatures below 3000 feet. Have issued a Frost Advisory for
portions of the area with an active growing season tonight. Some
normally colder areas may reach freezing toward daybreak, but have
not issued a Freeze Warning at this time.

Temperatures will generally remain about the same over the next
several days with perhaps a very slow warming trend. However, more
offshore flow over the N portion of the area over the weekend will
bring downsloping flow and warmer temperatures to portions of the
Redwood Coast. MOS guidance continues to indicate temperatures
rising above 70 degrees on Sunday. /SEC

&&

.AVIATION...Del Norte, Trinity and Humboldt aviation sites:
mostly clear skies prevailed under dry weather and easterly winds
(offshore) through the last 24 hours. Model data indicated no
significant changes through the next 24 hour TAF period or
Saturday afternoon. However, Southern Humboldt has been the
recipient of smoke advection today resulting in some visibility
reductions

Mendocino County: smoke associated with a wildfire in Butte
County has settled over much of the Mendocino southern half...
especially UKI and surrounding local valleys. Through tonight,
IFR visibility and a MVFR layer of smoke (FU) will inundate the
area. /TA

&&

.MARINE...Gusty north winds will continue to stay offshore in the
Northern waters today through this evening as a passing shortwave
trough moves into the region. This will re-strengthen the winds
in all offshore waters early tomorrow morning through Saturday
evening, re-enacting Small Craft Advisory conditions for the
Southern Offshore waters. During this time, steep wind waves will
be a threat in the offshore zones with maximum heights of 9 to 12
ft at 8 seconds. Model guidance shows the shortwave trough exiting
the region beginning early Sunday morning, weakening the gusty
north winds and hazardous seas later this weekend. In the long
term, a steeply angled long period south swell is set to fill in
mid-week next week, which will most likely bypass the coastal
waters. This may be followed by a solid mid to long period west
swell, however confidence about the exact timing and strength for
this swell event is low at this time. /TDJ

&&

.FIRE WEATHER...An exceptionally dry airmass will remain in place
across the region through at least the middle of next week. In
addition, another round of gusty easterly winds will occur
Saturday night into Monday across exposed ridges. These winds
combined with low humidity values will yield an elevated to
locally critical fire weather threat. Have hoisted a Red Flag
Warning for fire weather zones 283, 277, and SE 276 above 3000
feet for Saturday night through Monday morning. Have also issued a
Fire Weather Watch for zones 203 and 204 above 3000 feet (where
there is a bit more uncertainty that we will reach warning
criteria) for the same period. /SEC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Frost Advisory from midnight tonight to 9 AM Saturday
      for CAZ102>106-109-112-113.
     Red Flag Warning from 5 PM Saturday to 8 AM Monday
      for CAZ276-277-283.
     Fire Weather Watch from Saturday afternoon through Monday
      morning for CAZ203-204.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 3 AM Sunday for PZZ470.
     Small Craft Advisory from 3 AM Saturday to 3 AM Sunday
      for PZZ475.

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Nov 9, 1:13 PM PST, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
113 PM PST Fri Nov 9 2018

CAZ112-113-102115-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
113 PM PST Fri Nov 9 2018

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
SATURDAY...
...RED FLAG WARNING IN EFFECT FROM 5 PM SATURDAY TO 8 AM
MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Frost Advisory is in effect late tonight and early Saturday
morning. Normally colder areas may reach freezing toward
daybreak.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Red Flag Warning is in effect from late Saturday afternoon through
early Monday morning for gusty easterly winds and dry conditions.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ101-110-102115-
Coastal Del Norte-Northwestern Mendocino Interior-
113 PM PST Fri Nov 9 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ102-105-102115-
Del Norte Interior-Northern Humboldt Interior-
113 PM PST Fri Nov 9 2018

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
SATURDAY...
...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON
THROUGH MONDAY MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Frost Advisory is in effect late tonight and early Saturday
morning. Normally colder areas may reach freezing toward
daybreak.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Fire Weather Watch is in effect from late Saturday afternoon
through early Monday morning for gusty easterly winds and dry
conditions.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ107-108-111-102115-
Northern Trinity-Southern Trinity-Northeastern Mendocino Interior-
113 PM PST Fri Nov 9 2018

...RED FLAG WARNING IN EFFECT FROM 5 PM SATURDAY TO 8 AM MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Red Flag Warning is in effect from late Saturday afternoon through
early Monday morning for gusty easterly winds and dry conditions.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ103-104-106-109-102115-
Northern Humboldt Coast-Southwestern Humboldt-
Southern Humboldt Interior-Mendocino Coast-
113 PM PST Fri Nov 9 2018

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
SATURDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Frost Advisory is in effect late tonight and early Saturday
morning. Normally colder areas may reach freezing toward
daybreak.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 3:18 PM PSTFrost AdvisoryEKAHumboldt5 hr
Nov 10, 3:18 PM PSTFreeze WarningEKADel Norte, Humboldt, Mendocino18 hr

Nearby

Freeze Warnings in California, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.